Maryland, 2021Damaging Winds in Maryland, May 5, 2021
May 5, 2021 · NWS LWX · 2 events in 2 counties and zones
A cluster of thunderstorms produced a few instances of wind damage over southern Maryland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms produced a few instances of wind damage over southern Maryland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 5, 2:17 PM EST, 19 minutes earlier.
Area forecast discussion, May 5, 2:17 PM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
317 PM EDT Wed May 5 2021
.SYNOPSIS...
A cold front will pass through the area late this afternoon
into this evening. High pressure will build in from Canada
Thursday before another low pressure crosses the region Friday.
High pressure will return for Saturday before low pressure
possibly impacts the area Sunday.
&&
.NEAR TERM /THROUGH THURSDAY/...
A cold front is moving into northeastern Maryland and eastern
Virginia. Showers and a couple of severe thunderstorms have
formed ahead of the front from BWI Airport, into southern
Maryland, and extending southwestward into the eastern portions
of the Virginia Piedmont. The main threat with severe
thunderstorms are large hail and damaging winds. Additional
strong to severe thunderstorm could form farther to the south
into eastern Virginia, over the Tidal Potomac, and the central
Chesapeake Bay. Cooler and drier air will push into the region
behind the front this evening and overnight. Dewpoint
temperatures, indicating the drier air, will drop nearly 20
degrees over an 18 to 24 hour period starting late this
afternoon. A Freeze Warning has been issued for western
Pendleton and western Highland Counties from 3am to 9am tonight
into Thursday morning. Patchy frost is not out of the question
either in sheltered valleys in the west. Frequent wind gusts
should be in the range of 20 to 30 mph.
High pressure will build overhead Thursday allowing for cool
conditions for this time of year, despite some sunshine. There
will be some high clouds due to a jetstreak around the base of a
broad upper-level trough over the region, but the cloud deck
should be thin.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
An upper-level trough will become sharply defined Thursday
night. Low pressure will develop over North Carolina. A second
low that will develop over southwestern PA. A boundary will set
up between these two systems, and an onshore flow will develop
ahead of them. However, much of Thursday night should be dry as
this is taking place, since most of the dynamics will remain to
our south and west and moisture will still be limited. A few
showers may develop over our western areas near the Allegheny
Highlands into central Virginia overnight though.
The forcing associated with these systems will strengthen as the
upper-level trough axis swings negatively tilted, allowing these
systems to continue phasing. Coastal low pressure will develop,
but likely too far offshore to have a significant impact.
However, forcing along the boundary between the northern and
southern stream low will strengthen, and that boundary will
slowly pass through from west to east. At the same time,
moisture will be in the increase as an onshore flow component
draws moisture from the Atlantic. As a result, widespread
showers are expected to develop, and with the clouds and onshore
flow it will be very cool for this time of year. Bottom line, is
that Friday looks like a wet, dreary and chilly day for this
time of year.
This system will exit Friday night, and a northwest flow will
bring more chilly conditions for this time of year. However, it
should dry out.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As the trough moves offshore Saturday, a weak area of surface high
pressure will build over the region. The upper level flow will
become more zonal and temperatures will increase slightly Sunday,
but still remain slightly below average. An area of low pressure
will approach the region Sunday with rain chances increasing later
in the day into Sunday night and Monday. As we remain in the cool
sector, do think we stay stable so the severe threat is likely
minimal. However, the potential for flooding will need to be
monitored, especially west of the Blue Ridge where the greatest
potential exists for 1 to locally 2 inches of rain.
A weak cold front looks to move through the region Monday, before
potentially lifting back north through the region as a warm front by
midweek. This results in the residual chance for showers almost
daily. Upper level flow looks to stay west or west-northwest, so
temperatures do look to stay near or below the (new) normals across
the CWA through Midweek. There may be some frost/freeze concerns
across the higher terrain of the Allegheny Front if there are no
clouds or precip Monday and again Tuesday night.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Heavy showers have moved south and east recently; therefore, any
brief MVFR conditions will improve to VFR the rest of this
afternoon into the overnight. A gusty northwest wind of 20 to
30 kts are expected behind the cold front later this afternoon
into tonight. High pressure will settle overhead Thursday, but
more showers and subVFR conditions are expected Friday.
Northwest winds will dry things out Friday night.
Primarily VFR conditions expected Saturday. MVFR conditions
possible due to low clouds and rain showers on Sunday.
&&
.MARINE...
A cold front will pass through this afternoon. Strong to severe
thunderstorms along the cold front will move out of the waters
by early evening. Special Marine Warnings have been issued and
will be issued over the next hour or two as severe storms march
across the region.
A pressure surge behind the cold front will cause gusty
northwest winds, and an SCA is in effect for the waters this
afternoon through tonight. Gusts around 30 knots are expected.
High pressure will settle overhead Thursday, and an SCA is in
effect for portions of the waters ahead of the building high for
Thursday morning. More SCA conditions are possible Friday as low
pressure develops and tracks offshore.
SCA conditions are likely Sunday through the first part of next
week.
&&
.TIDES/COASTAL FLOODING...
A southerly flow will cause elevated water levels this afternoon,
but confidence is too low for any advisories at this time since
the flow is expected to turn west of south.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...Freeze Warning from 3 AM to 9 AM EDT Thursday for VAZ503.
WV...Freeze Warning from 3 AM to 9 AM EDT Thursday for WVZ505.
MARINE...Small Craft Advisory until noon EDT Thursday for ANZ530>534-
537>543.
Small Craft Advisory until 6 AM EDT Thursday for ANZ535-536.
&&
SYNOPSIS...BJL
NEAR TERM...BJL/KLW
SHORT TERM...BJL
LONG TERM...CPB
AVIATION...KLW/CPB
MARINE...KLW/CPB
TIDES/COASTAL FLOODING...KLWHazardous weather outlook, May 5, 1:53 PM EST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
253 PM EDT Wed May 5 2021
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-061900-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
253 PM EDT Wed May 5 2021
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...This Afternoon and Tonight
There is an isolated threat for severe thunderstorms this
afternoon with damaging wind and large hail being the primary
threats.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-061900-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
253 PM EDT Wed May 5 2021
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...This Afternoon and Tonight
There is an isolated threat for severe thunderstorms through mid-
afternoon, especially east of the Central Blue Ridge. Damaging
wind and large hail are the primary threats.
Areas of frost are possible overnight in the valleys west of the
Blue Ridge Mountains.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be required today.
MDZ001-501-502-VAZ503-504-WVZ501>506-061900-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
253 PM EDT Wed May 5 2021
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...This Afternoon and Tonight
A Freeze Warning is in effect for western Pendleton County in West
Virginia and western Highland County in Virginia from 3am through
6am overnight.
Areas of frost are also possible in the sheltered Valleys.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A Freeze Warning is in effect for western Pendleton County in West
Virginia and western Highland County in Virginia from 6am through
9am Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, May 5, 9:34 AM EST, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1034 AM EDT WED MAY 05 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM TSTM WND DMG 4 WNW OAKLEY 38.30N 76.81W
05/04/2021 ST. MARYS MD EMERGENCY MNGR
A FEW TREES SNAPPED AND UPROOTED ON NOTLEY HALL ROAD.
&&
EVENT NUMBER LWX2104055
CPBLocal storm report, May 5, 12:54 PM EST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
154 PM EDT WED MAY 05 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0929 PM TSTM WND DMG 1 N FINKSBURG 39.51N 76.89W
05/03/2021 CARROLL MD PUBLIC
MANY TREES CRACKED AND KNOCKED DOWN.
&&
EVENT NUMBER LWX2104056
CPBThunderstorm Wind, Charles
- When
- May 5, 2:36 PM EST
- Where
- Charles County, 0.39 mi NNE of Loves
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 38.535, -76.728
A tree blew down in the 200 block of Teagues Point Road.
Thunderstorm Wind, Allegany
- When
- May 5, 2:36 PM EST
- Where
- Allegany County, 117.53 mi SE of Keifer
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 38.402, -76.832
Two trees blew down on power lines near the intersection of Thompson Corner Road and MD-234 Budds Creek Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 5 to 8, 20212 deaths · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 5, 202115 events
- Tornadoes and Hail in Nebraska, May 5, 2021EF0 · 7 events
- Hail and Damaging Wind in Kansas, May 5, 20211.75 in hail · 5 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 5, 20214 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 5, 202155 kt wind · 4 events
- Flash Flooding in Louisiana, May 5, 20212 events
- Hail in Kansas, May 5, 20212 in hail · 2 events
- Tornado and Hail in Nebraska, May 5, 20210.88 in hail · 2 events
- Damaging Winds in Florida, May 5, 202155 kt wind · 2 events
- Hail in Oklahoma, May 5, 20211.25 in hail · 2 events
- Damaging Wind in Maryland, May 5, 2021$1,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 947795, 947797.